Nebraska, 2006Winter Storm in Nebraska, December 29 to 30, 2006
December 29 to 30, 2006 · NWS LBF · 16 events in 16 counties and zones
A powerful winter storm moved out of the southern rockies and into western and north central Nebraska on Friday, December 29th. Due to abundant moisture drawn in from the Gulf of Mexico, significant snow accumulations occurred.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $95,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful winter storm moved out of the southern rockies and into western and north central Nebraska on Friday, December 29th. Due to abundant moisture drawn in from the Gulf of Mexico, significant snow accumulations occurred. Some freezing rain occurred prior to a changeover to snow across portions of Boyd, Holt, Garfield, Wheeler, Frontier, and Custer counties where ice accumulations up to a quarter inch were observed. This caused some downed power lines and broken tree branches. Snow began to fall across western Nebraska during the early morning hours Friday and spread into eastern portions of north central Nebraska by late Friday morning. The snow continued Friday night before diminishing during the morning Saturday, December 30th. Snow accumulations of 6 to 13 inches combined with winds of 15 to 30 mph causing blowing and drifting snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 28, 3:22 PM CST, 8 hours 38 minutes earlier.
Area forecast discussion, Dec 28, 3:22 PM CST, 8 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
322 PM CST THU DEC 28 2006
.SYNOPSIS...
H5 UPPER CLOSED LOW OVER SOUTHERN ARIZONA AS SEEN IN WV AND IR
SATELLITE IMAGERY. PRECIPITATION LIFTING NORTH THROUGH THE
SOUTHERN ROCKIES WITH RADAR ECHOES ALONG THE FRONT RANGE OF
COLORADO INTO SOUTHWEST NEBRASKA AS FIRST WAVE LIFTS NORTH.
&&
.DISCUSSION...
NAM AND GFS ARE LIFTING H5 CLOSED LOW OUT FASTER WITH 12Z RUNS
WITH GFS LEADING THE WAY. ECMWF CONTINUES TO HOLD BACK. THERE
CONTINUES TO BE A DEGREE OF UNCERTAINTY WITH FORECAST OUTCOME DUE
TO THIS. MAJOR CONCERN IS AMOUNT OF WAA. HAVE CONTINUED WITH A
BLEND OF NAM AND GFS CONTINUING WITH SNOW MIXED PRECIPITATION LINE
FROM IMPERIAL TO AINSWORTH LINE. WILL CONTINUE IN THE NEAR TERM
WITH ADVISORIES IN PLACE AND WATCH. TEMPERATURES ON THE MODERATE
SIDE FOR OVERNIGHT LOWS DUE TO CLOUD COVER AND STRONG WAA. 100%
CLOUD COVER ACROSS FORECAST AREA THROUGH SUNDAY. TEMPERATURES
BLEND BETWEEN COOLER MAV GUIDANCE AND ETA. MAJOR BRUNT OF STORM TO
AFFECT SO0UTHWEST ZONES INTO WESTERN NEBRASKA FRIDAY AFTERNOON
INTO SATURDAY MORNING. SHIFTING EAST SATURDAY NIGHT INTO SUNDAY.
HIGHER AMOUNTS OF SNOW ACCUMULATIONS INTHE SOUTHEAST NEBRASKA
PANHANDLE INTO SOUTHWEST NEBRASKA WHERE THERE IS A HIGHER DEGREE
OF CERTAINTY OF ALL SNOW IN THE FORECAST. HIGHS GENERALLY IN AND
AROUND 30 DEGREES IN THE NEAR TERM TRENDING UP INTO THE LOWER 40S
TOWARDS THE END OF THE FORECAST.
&&
.AVIATION...
LOW CEILINGS...LESS THAN OVC010...AND LOW VISIBILITIES...LESS THAN
3SM FROM FOG ARE LIKELY TO CONTINUE TONIGHT OVER NORTH CENTRAL
NEBRASKA AND SPREADING SW. MEANWHILE THE MAJOR WINTER STORM HAS
ALREADY BEGUN TO BRING SNOW TO TWB274...NEAR KDEN. THE PRECIP WILL
SLOWLY SPREAD NORTHEAST. GENERALLY SNOW IS EXPECTED ACROSS THE WEST
AND A WINTRY MIX ACROSS THE EAST. HOWEVER FREEZING RAIN WILL LIKELY
BE THE MAIN PRECIP TYPE FOR AREAS NEAR AND WEST OF HIWAY 83 THRU
FRIDAY AND POSSIBLLY INTO SATURDAY ACROSS NORTH CENTRAL NEBRASKA.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 PM CST /5 PM MST/ THIS EVENING TO
12 PM CST /11 AM MST/ FRIDAY FOR NEZ005-024-025-036-037-058-059-
069>071.
WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
AFTERNOON FOR NEZ004-005-022>025-035>037-056>059-069>071-094.
SNOW ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM MST FRIDAY FOR
NEZ004-022-023-035-056-057-094.
WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SUNDAY MORNING
FOR NEZ006>010-026>029-038.
&&
POWER/MASEK
Hazardous weather outlook, Dec 28, 3:58 PM CST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
358 PM CST THU DEC 28 2006
NEZ004>010-022>029-035>038-056>059-069>071-094-292200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
358 PM CST THU DEC 28 2006 /258 PM MST THU DEC 28 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TONIGHT.
SNOW...SLEET AND FREEZING RAIN WILL DEVELOP ALONG AND WEST OF
HIGHWAY 83 TONIGHT. WINTER ADVISORIES HAS BEEN ISSUED FOR THIS AREA.
THE IMPACT ON TRAVEL WITH THIS WEATHER CONDITION IS EXPECTED TO BE
SLIGHT. NORTH CENTRAL NEBRASKA MAY SEE PERIODS OF LIGHT FREEZING
DRIZZLE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ANOTHER POWERFUL WINTER STORM WILL ORGANIZE ACROSS THE CENTRAL PLAINS
FRIDAY AND CONTINUE SATURDAY AND SUNDAY.
A WINTER STORM WATCH HAS BEEN ISSUED FOR FRIDAY AFTERNOON INTO THE
WEEKEND. THIS WATCH MAY BE UPGRADED TO A WARNING AS THE STORM IS
FORECAST TO MOVE VERY SLOWLY THROUGH THE CENTRAL PLAINS.
THE STORM WILL DRAW ABUNDANT MOISTURE FROM BOTH THE PACIFIC OCEAN
AND GULF OF MEXICO AND HAS THE POTENTIAL TO PRODUCE 1 TO 2 INCHES
OF LIQUID WATER IN THE FORM OF SNOW...SLEET...RAIN AND FREEZING
RAIN.
THIS STORM WILL ALSO MOVE VERY SLOWLY AND AFFECT WESTERN AND NORTH
CENTRAL NEBRASKA THROUGHOUT THE WEEKEND. SNOWFALL OF 6 TO 18 INCHES IS
POSSIBLE. ICING FROM FREEZING RAIN MAY REACH A THICKNESS OF 1/2
INCH OR GREATER.
STORMS OF THIS MAGNITUDE AND DURATION HAVE THE POTENTIAL TO
PRODUCE BLIZZARD CONDITIONS AND ALTHOUGH THIS CONDITION IS NOT
EXPECTED AT THIS TIME...WEATHER CONDITIONS WILL BE CLOSELY
MONITORED THROUGHOUT THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE REQUESTED FOR 6 HOUR SNOW TOTALS...SNOW DEPTH
SINCE THE BEGINNING OF THE STORM...ICE ACCUMULATIONS...POWER
OUTAGES...STORM DAMAGE...1 HOUR SNOWFALL RATES OF 1 INCH OR
GREATER...MEASURED WIND SPEEDS IN EXCESS OF 35 MPH AND VISIBILITY
REPORTS OF 1/4 MILE OR LESS.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)
MASEK
Winter Storm, McPherson
- When
- December 29, 12:00 AM CST to December 30, 9:00 AM CST
- Where
- McPherson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.568, -101.060 (the zone’s center; the record gives no point)
Storm total snowfall amounts ranged from 5 to 7 inches. The snow combined with 15 to 30 mph winds causing blowing and drifting snow.
Winter Storm, Logan
- When
- December 29, 12:00 AM CST to December 30, 9:00 AM CST
- Where
- Logan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.567, -100.483 (the zone’s center; the record gives no point)
Storm total snowfall amounts ranged from 6 to 8 inches. The snow combined with winds of 15 to 30 mph causing blowing and drifting.
Winter Storm, Lincoln
- When
- December 29, 12:00 AM CST to December 30, 9:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.048, -100.745 (the zone’s center; the record gives no point)
Storm total snowfall amounts were around 8 inches. The snow combined with winds of 15 to 30 mph causing blowing and drifting.
Winter Storm, Hayes
- When
- December 29, 12:00 AM CST to December 30, 9:00 AM CST
- Where
- Hayes forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.525, -101.062 (the zone’s center; the record gives no point)
Storm total snowfall amounts ranged from 8 to 13 inches. The snow combined with winds of 15 to 30 mph causing blowing and drifting.
Winter Storm, Frontier
- When
- December 29, 12:00 AM CST to December 30, 9:00 AM CST
- Where
- Frontier forecast zone
- Injuries
- 0 direct, 1 indirect
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 40.530, -100.394 (the zone’s center; the record gives no point)
Freezing rain preceded the heavy snow with ice accumulations up to a quarter inch causing some downed power lines and tree branches. Storm total snowfall amounts ranged from 8 to 13 inches. The snow combined with winds of 15 to 30 mph causing blowing and drifting.
Winter Storm, Blaine
- When
- December 29, 12:00 AM CST to December 30, 9:00 AM CST
- Where
- Blaine forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.913, -99.977 (the zone’s center; the record gives no point)
Storm total snowfall amounts ranged from 7 to 12 inches. The snow combined with winds of 15 to 30 mph causing blowing and drifting. |
Winter Storm, Loup
- When
- December 29, 12:00 AM CST to December 30, 9:00 AM CST
- Where
- Loup forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.914, -99.454 (the zone’s center; the record gives no point)
Storm total snowfall amounts ranged from 8 to 13 inches. The snow combined with winds of 15 to 30 mph causing blowing and drifting. |
Winter Storm, Custer
- When
- December 29, 12:00 AM CST to December 30, 9:00 AM CST
- Where
- Custer forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 41.394, -99.726 (the zone’s center; the record gives no point)
Some freezing rain preceded the snow with ice accumulations up to a quarter inch in southeast Custer County. This caused some downed power lines and tree branches. Storm total snowfall amounts ranged from 5 to 12 inches. The snow combined with winds of 15 to 30 mph causing blowing and drifting. |
Winter Storm, Brown
- When
- December 29, 12:00 AM CST to December 30, 9:00 AM CST
- Where
- Brown forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.430, -99.929 (the zone’s center; the record gives no point)
Storm total snowfall amounts ranged from 5 to 10 inches. The snow combined with winds of 15 to 30 mph causing blowing and drifting. |
Winter Storm, Rock
- When
- December 29, 12:00 AM CST to December 30, 9:00 AM CST
- Where
- Rock forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.421, -99.450 (the zone’s center; the record gives no point)
Storm total snowfall amounts ranged from 6 to 11 inches. The snow combined with winds of 15 to 30 mph causing blowing and drifting. |
Winter Storm, Boyd
- When
- December 29, 12:00 AM CST to December 30, 9:00 AM CST
- Where
- Boyd forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 42.900, -98.766 (the zone’s center; the record gives no point)
Freezing rain preceded the heavy snow with ice accumulations up to a quarter inch in the eastern half of the county causing some downed power lines and tree branches. Storm total snowfall amounts ranged from 5 to 8 inches. The snow combined with winds of 15 to 30 mph causing blowing and drifting.
Winter Storm, Holt
- When
- December 29, 12:00 AM CST to December 30, 9:00 AM CST
- Where
- Holt forecast zone
- Property damage
- $30,000
- Reported by
- COOP Observer
- Coordinates
- 42.456, -98.784 (the zone’s center; the record gives no point)
Freezing rain preceded the heavy snow with ice accumulations up to a quarter inch in the eastern half of the county causing some downed power lines and tree branches. Storm total snowfall amounts ranged from 5 to 10 inches. The snow combined with winds of 15 to 30 mph causing blowing and drifting.
Winter Storm, Garfield
- When
- December 29, 12:00 AM CST to December 30, 9:00 AM CST
- Where
- Garfield forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 41.914, -98.991 (the zone’s center; the record gives no point)
Freezing rain preceded the heavy snow with ice accumulations up to a quarter inch in the eastern half of the county causing some downed power lines and tree branches. Storm total snowfall amounts ranged from 5 to 11 inches. The snow combined with winds of 15 to 30 mph causing blowing and drifting.
Winter Storm, Wheeler
- When
- December 29, 12:00 AM CST to December 30, 9:00 AM CST
- Where
- Wheeler forecast zone
- Property damage
- $25,000
- Reported by
- COOP Observer
- Coordinates
- 41.915, -98.528 (the zone’s center; the record gives no point)
Freezing rain preceded the heavy snow with ice accumulations up to a quarter inch causing some downed power lines and tree branches. Storm total snowfall amounts ranged from 3 to 6 inches. The snow combined with winds of 15 to 30 mph causing blowing and drifting.
Winter Storm, Perkins
- When
- December 29, 12:00 AM MST to December 30, 9:00 AM MST
- Where
- Perkins forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.851, -101.650 (the zone’s center; the record gives no point)
Storm total snowfall amounts ranged from 5 to 7 inches. The snow combined with winds of 15 to 30 mph causing blowing and drifting.
Winter Storm, Chase
- When
- December 29, 12:00 AM MST to December 30, 9:00 AM MST
- Where
- Chase forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.524, -101.698 (the zone’s center; the record gives no point)
Storm total snowfall amounts ranged from 6 to 10 inches. The snow combined with winds of 15 to 30 mph causing blowing and drifting.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, December 29, 20062 deaths · 32 injured · $6.7 million · F2 · 38 events
- Winter Storm and Winter Weather in Nebraska, December 29 to 31, 20061 death · $19 million · 11 events
- Ice Storm in Nebraska, December 29 to 31, 2006$71 million · 23 events
- Winter Storm in Kansas, December 29 to 31, 2006$87 million · 13 events
- Tornadoes and Damaging Winds in Texas, December 29, 20066 injured · $3.5 million · F1 · 4 events
- Winter Storm in South Dakota, December 29 to 30, 200613 injured · $340,000 · 10 events
- Tornadoes in Texas, December 29, 2006$150,000 · F1 · 2 events
- Winter Storm in Kansas, December 29 to 31, 200620 events
- Heavy Snow in South Dakota, December 29 to 30, 200616 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 29 to 30, 200661 kt wind · 14 events
- Winter Storm in Nebraska, December 29 to 31, 20061 injured · 3 events
- Heavy Snow and Winter Weather in Texas, December 29 to 30, 20065 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5060, 5061, 5063, 5065, 5066, 5067, 5068, 5070, 5072, 5073, 5076, 5077, 5079, 5080, 5062, 5064.